Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 7, 2003, 7:45 PM CDT for Motley County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 7:45 PM CDT (00:45 UTC)
- Expired
- May 7, 2003, 8:00 PM CDT
- In force
- 15 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Motley County, TX
The radar
The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
614 WUUS54 KLUB 080045 RRA SVRLBB TXC345-080100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 745 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOTLEY COUNTY IN NORTHWEST TEXAS * UNTIL 800 PM CDT * AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES 4 MILES SOUTHEAST OF NORTHFIELD...OR ABOUT 21 MILES NORTHEAST OF MATADOR...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... NORTHFIELD... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3431 10073 3410 10073 3410 10053 3431 10054 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:03 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 7, 3:03 PM CDT, 4 hours 42 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 259 PM CDT WED MAY 7 2003 AY ONE... VERY FEW CHANGES MADE TO THE FIRST TWO PDS...MAINLY TWEAKS TO WINDS AND SKY COVER WHILE TEMPS AND DEW PTS LOOK GOOD. SYNOPTIC PATTERN HAS UPPER LEVEL LOW OVER NV WITH SW FLOW ALOFT OVER SRN AND CNTL PLAINS. UPPER LOW TO EJECT OUT OF THE INTERMOUNTAIN REGION OVERNIGHT AND ONTO NRN/CNTL PLAINS THURS. THIS WILL FORCE DRYLINE EWD OVERNIGHT WITH VERY DRY AIR AND WINDY CONDITIONS EXPECTED THURS. ATTM DOES NOT LOOK LIKE LOW/MID LEVEL GRADIENT WILL SUPPORT ADVSY CRITERIA. WILL KEEP BELOW FOR NOW. HOWEVER GUSTY WINDS AND VERY LOW RH/S WILL NECESSITATE KEEPING FIRE WX WATCH GOING. IN THE VERY SHORT TERM SFC ANALYSIS SHOWS THE COLD FRONT WHICH MOVED THROUGH THE FA OVERNIGHT WAS LIFTING NWD WHILE DRYLINE WAS BEGINNING TO SHARPEN OVER THE WRN ZONES. DEWPOINTS IN UPPER 50S/LOWER 60S HAVE BEEN ABLE TO ADVECT INTO EXTREME ERN ZONES. MEANWHILE CU GOING UP IN CONFLUENCE ZONE FROM PERMIAN BASIN TO CONCHO VALLEY. WITH MOISTURE FETCH EXTENDING UP INTO THIS FA AND INCREASING CONVERGENCE ALONG SHARPENING DRYLINE NEAR/EAST OF LBB...THE CAP MAY WEAKEN ENOUGH TO ALLOW FOR FORMATION OF ISOLATED TSRA DEVELOPMENT. KLBB 88D VWP AND JAYTON PROFILER SHOWING MODERATE MID LEVEL FLOW WHILE PROGGED SOUNDINGS SUGGEST ABOUT A 86/58 PAIR NEEDED TO ACHIEVE 1000 J/KG OF CAPE. RECENT MESO DISCUSSION FROM SPC HIGHLIGHTS CONDITIONAL SVR POSSIBLITY. WILL MAINTAIN ISOLATED WORDING ERN HALF OF FCST AREA ELY THIS EVENING. 07 DAY TWO THROUGH SEVEN... A LONGER WAVE 5H TROUGH OVER THE WESTERN CONUS WILL AMPLIFY ON THURSDAY AS A SHORTER WAVE LENGTH 5H TROUGH DIGS FROM THE PACIFIC NORTHWEST INTO THE BASE OF THE LONGER WAVE LENGTH 5H TROUGH OVER NEVADA. AN UPSTREAM 5H RIDGE WILL AMPLIFY ACROSS THE CENTRAL CONUS. SOUTHWEST FLOW ALOFT ACROSS WEST TX WILL CAUSE A LEE SURFACE TROUGH TO DEVELOP. SOUTHWEST SURFACE WINDS OF 15 TO 25 MPH WILL PROVIDE DOWNSLOPE WARMING ALLOWING AFTERNOON HIGHS TO REACH THE UPPER 80S NORTHWEST TO MID 90S OFF THE CAPROCK. THE DRYLINE WILL BE LOCATED WELL EAST OF THE CWFA ON FRIDAY. BY SATURDAY THE SOUTHERN NEVADA 5H TROUGH WILL MOVE EAST-NORTHEAST INTO CO AND WESTERN KANSAS. A MID-LEVEL JET MAX IN THE BASE OF THE 5H TROUGH WILL TRANSLATE EAST ACROSS WEST TEXAS. THIS WILL CAUSE WINDY CONDITIONS TO DEVELOP BY AFTERNOON...AS STEEP LAPSE RATES ALLOW FOR DEEP MIXING AND THE TRANSPORT OF HIGHER MOMENTUM AIR PARCELS TOWARDS THE SURFACE. THE SURFACE DRYLINE SATURDAY AFTERNOON WILL BE LOCATED ACROSS CENTRAL OKLAHOMA AND NORTH-CENTRAL TEXAS...SO THE DRY CONDITIONS WILL CONTINUE. LOW-LEVEL COLD AIR ADVECTION ON THE BACK SIDE THE 5H TROUGH WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS WEST TEXAS SATURDAY NIGHT. NORTH TO NORTHEAST SURFACE WINDS BEHIND THE FRONT WILL ONLY ALLOW MONDAY HIGHS TO REACH THE MID 70S TO LOWER 80S. SUNDAY NIGHT THE SURFACE RIDGE WILL MOVE EAST CAUSING SURFACE WINDS TO VEER GRADUALLY TO THE EAST AND SOUTHEAST. ADVECTION OF DEEPER GULF MOISTURE MAY BEGIN LATE SUNDAY NIGHT AND MONDAY MORNING. ZONAL FLOW ALOFT WILL DEEPEN A LEE SURFACE TROUGH ACROSS EASTERN NM. IF THE DEEPER GULF MOISTURE CAN MAKE IT BACK TO THE WESTERN COUNTIES ON MONDAY...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NM AND THE WESTERN COUNTIES. IF THUNDERSTORMS DEVELOP THEY WILL MOVE EAST ACROSS THE CWFA MONDAY EVENING. I WILL PLACE A 20 POP IN FOR MONDAY AND MONDAY NIGHT. ANOTHER 5H TROUGH WILL APPROACH WEST TX ON TUESDAY NIGHT. THE DEEPER GULF MOISTURE SHOULD MAKE IT BACK BY TUESDAY. SURFACE CONVERGENCE AHEAD OF THE DRYLINE WILL PROBABLY CAUSE SCATTERED TO ISOLATED THUNDERSTORMS TO DEVELOP TUESDAY AFTERNOON ACROSS THE WESTERN COUNTIES OF THE CWFA. THESE THUNDERSTORMS WILL MOVE EAST ACROSS THE CWFA TUESDAY EVENING. ATTM I WILL ONLY PLACE A 20 POP OVER THE ENTIRE CWFA ON TUESDAY SINCE TRYING TO FORECAST ON THE MESOSCALE SIX DAYS IN ADVANCE IS IMPOSSIBLE. THE 5H TROUGH WILL MOVE EAST ACROSS THE TEXAS PANHANDLE NEXT WEDNESDAY. THIS WILL CAUSE THE DRYLINE TO PUSH EAST INTO OKLAHOMA. EXPECT DRY...WINDY AND WARMER CONDITIONS ON WEDNESDAY. 20 FCSTID = 07/20 FRIONA 86 51 85 48 / 00 00 00 00 TULIA 85 54 86 52 / 10 10 00 00 LUBBOCK 89 56 88 54 / 00 10 00 00 BROWNFIELD 89 56 90 54 / 00 00 00 00 CHILDRESS 86 59 92 57 / 20 20 00 00 ASPERMONT 91 63 93 60 / 20 20 00 00 .LUB...NONE.
Hazardous weather outlook, May 7, 11:30 AM CDT, 8 hours 15 minutes before
TXZ021>044-080000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED MAY 7 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE AND LOW ROLLING PLAINS. A STATIONARY FRONT EXTENDED EAST TO WEST ACROSS THE BIG COUNTRY AND PERMIAN BASIN AT 11 AM. THIS FRONT WILL MOVE NORTH AS A WARM FRONT THROUGH THE AFTERNOON HOURS...ALLOWING BETTER SURFACE MOISTURE TO MOVE INTO THE REGION EAST OF THE CAPROCK. AN UPPER LEVEL DISTURBANCE WILL ALSO APPROACH WEST TEXAS LATE THIS AFTERNOON...ACTING TO SHARPEN THE DRYLINE JUST OFF THE CAPROCK. ISOLATED THUNDERSTORMS MAY FORM AHEAD OF THE DRYLINE AFTER 4 PM... GENERALLY EAST OF A TURKEY TO MATADOR TO SPUR LINE. ANY STORMS THAT DEVELOP COULD BECOME MARGINALLY SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS POSSIBLE. .DAYS TO THROUGH SEVEN... VERY DRY SURFACE CONDITIONS AND GUSTY WINDS ARE POSSIBLE ON THURSDAY. IF THESE CONDITIONS DO DEVELOP...HIGH FIRE DANGER WILL EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS THE LOW ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE. JW
In the hours before
Special weather statement, May 7, 5:16 PM CDT, 2 hours 29 minutes before
TXZ024>026-030>032-036>038-042>044-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 516 PM CDT WED MAY 7 2003 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 290 FOR A PORTION OF THE SOUTH PLAINS...LOW ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE. THE TORNADO WATCH IS IN EFFECT UNTIL 11 PM AND INCLUDES THE FOLLOWING COUNTIES... BRISCOE... HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE... CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL SOME COMMUNITIES INCLUDED ARE... SILVERTON... MEMPHIS... CHILDRESS... FLOYDADA... MATADOR... PADUCAH... CROSBYTON... SPUR... GUTHRIE... POST... JAYTON... AND ASPERMONT. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENT AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:06 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 39 min |
| May 7, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.